Wisconsin, 2022Drought in Wisconsin, September 20 to 30, 2022
September 20 to 30, 2022 · NWS DLH · 3 events in 3 counties and zones
Multiple months of near to below normal rainfall along with sandy soils in the region led to widespread D0 and D1 drought conditions in the tier of counties along the South Shore of Lake Superior. After a heavy rain event over part of the area early in the month, conditions trended drier for the remainder of the month and led to the introduction of a few areas of D2 Severe Drought across parts…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple months of near to below normal rainfall along with sandy soils in the region led to widespread D0 and D1 drought conditions in the tier of counties along the South Shore of Lake Superior. After a heavy rain event over part of the area early in the month, conditions trended drier for the remainder of the month and led to the introduction of a few areas of D2 Severe Drought across parts of Ashland, Bayfield and Douglas counties during the middle of the month and persisted into October.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 20, 5:47 AM CST, 13 minutes earlier.
Area forecast discussion, Sep 20, 5:47 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
647 AM CDT Tue Sep 20 2022
.DISCUSSION...(This afternoon through Monday)
Issued at 639 AM CDT Tue Sep 20 2022
Summary: Rain shower and thunderstorm chances are possible in
northwest Wisconsin this morning and again this afternoon. Storms
this afternoon have a chance for being severe with ping pong sized
hail and damaging winds up to 65 mph. After the system passes
through, cooler temperatures are to follow by Thursday with a
small warm up over the weekend for the far northern portions of
Minnesota.
A low pressure system moving across the Upper Midwest will bring a
chance for showers and thunderstorms across northwestern Wisconsin
today. Some storms may be strong to severe. CAMS show a
substantial amount of elevated CAPE today, with values up to 2500
J/kg across northwestern Wisconsin and portions of eastern
Minnesota. Bulk shear across the region will be around 50 kts,
though very little turning. Though these are supportive of severe
weather, CIN in the low levels will keep storms elevated, unable
to become surface based unless the cap inversion erodes in the
late afternoon, which will inhibit storms from becoming stronger.
Therefore, tornadoes are not a big threat today due to both
storms being elevated and the wind shear profile containing very
little change in direction. Main threats look to be large hail up
to ping pong size and damaging winds up to 65 mph. Damaging winds
will likely be the result of downbursts as they collapse through
the inversion.
After the low passes, northwest flow aloft behind an upper low will
cause continued cold air advection for Wednesday and early Thursday,
which may lead to diurnal showers across the area. Eventually on
Thursday afternoon a high pressure will move in and cooler
temperatures will result under that northwest flow. Maximum
temperatures will be in the 50s and 60s for the rest of the week and
into the weekend under this cool airmass. Lows in the upper 30s and
lower 40s on Wednesday and Thursday night may lead to frost
formation by early morning across portions of the Northland.
A strong upper level trough will then move through the Northern
Plains and Upper Midwest on Friday, bringing more chances for rain.
However, there currently is not a lot of moisture with this system,
so rainfall totals are expected to be light. Showers are expected to
last through Sunday morning before the system pushes off to the east.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 639 AM CDT Tue Sep 20 2022
Fog lingers at HIB this morning, though it should clear in the
next couple hours as the sun rises. Showers and storms are
possible along a cold front today at HYR this evening. Some
storms could be strong to severe with large hail up to ping pong
size and damaging winds up to around 55 kts. After the front
passes, winds will shift to the northwest and will increase with
gusts up to 20 kts from the tightening pressure gradient.
&&
.MARINE...
Issued at 639 AM CDT Tue Sep 20 2022
A low pressure system will move through the Northland today,
bringing showers and storms across western Lake Superior. A few
storms may be severe, with hail up to ping pong size and wind to
near 55 kts. As the low passes and the pressure gradient tightens,
winds out of the northwest will increase and lead to hazardous
conditions for small craft tonight and lingering through
Wednesday. Waves up to 4 ft will be possible around the Apostle
Islands as well. Small Craft Advisories will likely be needed for
this time period. After the low passes, winds and wave will
decrease for Wednesday night and Thursday before the next system
on Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 79 52 61 42 / 20 20 10 10
INL 74 47 56 36 / 10 20 30 10
BRD 82 51 62 41 / 20 0 0 0
HYR 80 50 64 39 / 20 30 10 10
ASX 84 52 65 42 / 30 40 10 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
DISCUSSION...Kossen
AVIATION...Kossen
MARINE...Kossen
Hazardous weather outlook, Sep 20, 5:26 AM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
626 AM CDT Tue Sep 20 2022
MNZ037-038-WIZ001>004-006>009-211130-
Carlton/South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
626 AM CDT Tue Sep 20 2022
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Thunderstorms will be possible late this afternoon and evening. A
few of the storms may be strong to severe with large hail to the
size of ping-pong balls and damaging wind gusts to 65 mph. An
isolated tornado cannot be ruled out as well.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Areas of frost are possible Wednesday night and Thursday night.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed late this afternoon and
evening.
MNZ010>012-018>021-025-026-033>036-211130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-
626 AM CDT Tue Sep 20 2022
This Hazardous Weather Outlook is for portions of northeast
Minnesota.
.DAY ONE...Today and Tonight
A few thunderstorms will be possible this afternoon. A few storms
may be strong to marginally along and east of the I-35 corridor
with gusty winds and small hail possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Areas of frost are possible Wednesday night and Thursday night.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed today or tonight.
LSZ121-140>148-150-211130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
626 AM CDT Tue Sep 20 2022
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
Thunderstorms will be possible this afternoon and evening. A few
may be strong to severe, especially along the South Shore. Gusty
winds in excess of 40 knots and large hail will be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A period of stronger northwest winds are expected to develop
Wednesday into Thursday and may create conditions hazardous to
small craft.
BJH
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Drought, Ashland
- When
- September 20, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Ashland forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.510, -90.720 (the zone’s center; the record gives no point)
After spending just over the first half of the month either in D0 Abnormally Dry or D1 Moderate Drought, dry conditions from around the middle of the month onward led to the introduction of an area of D2 Severe Drought in the Ashland area and areas immediately adjacent to Chequamegon Bay on the 20th. Total rainfall for the month of September ended up normal with most of the monthly total coming in one day when 2 inches were recorded at the Ashland Airport on the 9th. However, this was not enough to prevent the area of D2 Severe Drought from being introduced a week later and then persisting into October.
Drought, Bayfield
- When
- September 20, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Bayfield forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.635, -91.181 (the zone’s center; the record gives no point)
After spending just over the first half of the month either in D0 Abnormally Dry or D1 Moderate Drought, dry conditions from around the middle of the month onward led to the introduction of an area of D2 Severe Drought along much of the US Highway 2 corridor on the 20th. Total rainfall for the month of September ended up near to slightly below normal with most of the monthly total coming in one day when 2 inches were recorded at the nearby Ashland Airport on the 9th. However, this was not enough to prevent the area of D2 Severe Drought from being introduced a week later and then persisting into October.
Drought, Douglas
- When
- September 20, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Douglas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.464, -91.899 (the zone’s center; the record gives no point)
After spending just over the first half of the month either in D0 Abnormally Dry or D1 Moderate Drought, dry conditions from around the middle of the month onward led to the introduction of an area of D2 Severe Drought in the Superior area on the 20th. Total rainfall for the month of September ended up below normal and contributed to the area of D2 Severe Drought being introduced and then expanded to include the northern half of the county with the update on the 27th and then persisting into October.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Minnesota, September 20 to 30, 2022$31 million · 4 events
- Drought in South Dakota, September 20 to 30, 2022$25 million · 5 events
- Hail in Wisconsin, September 20, 2022$100,000 · 3 in hail · 5 events
- Hail and Damaging Wind in Wisconsin, September 20, 2022$15,000 · 1.5 in hail · 24 events
- Damaging Winds in Illinois, September 20, 202260 kt wind · 13 events
- Hail in Minnesota, September 20, 20222 in hail · 10 events
- Hail in Wisconsin, September 20, 20223 in hail · 9 events
- Heavy Rain in California, September 20, 20225 events
- Hail in Wisconsin, September 20 to 21, 20221.88 in hail · 4 events
- Drought in Montana, September 20 to 30, 20222 events
- Waterspouts in South Atlantic Coastal Waters, September 20, 20222 events
- Heavy Rain in Nevada, September 20, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057813, 1057814, 1057815.